Jump to content
SGHG

SGHG: Feelings of severe anger after stopping prozac

Recommended Posts

SGHG

With the help of my doctor I reduced my prozac (40mg per day) very slowly over a year and stopped about a month ago. I am getting terrible feelings of anger, can be abusive to loved ones. I am also finding it difficult to relax. I am getting other symptoms but can deal with them. Am I alone with these feelings of anger. I do not want to go on to additional medication. Feeling desperate.

Share this post


Link to post
baroquep

Hi SGHS, 

 

Welcome to Surviving Antidepressants (SA), I’m glad you found this site.  

 

Unfortunately few medical professionals have any idea how to safely taper off of these drugs and often give the wrong advice, which for many people leads to the trouble you are experiencing.  While I am certainly happy to hear that your doctor tapered you over a period of a year, it unfortunately wasn't long enough.  Because some of us are so sensitive to tapering off of these drugs, many have to taper over many years.  I'm not sure how long you were on Prozac, but the longer you have been on a drug, the more cautious you have to be as the brain has adapted to functioning with the drug in your system and has to be tapered carefully to avoid upsetting the central nervous system (CNS).  The withdrawal symptoms you are experiencing are not uncommon when the CNS has been destabilized.

 

I am very happy to hear that you do not want to go on additional medication, this is a very wise choice.  Once the central nervous system has been destabilized by withdrawal, the worst thing you can do is add another drug.  Oftentimes medical professionals will add either benzodiazepines, sleeping pills or another antidepressant to the mix and all this does is further destabilized the CNS.

 

Surviving Antidepressants recommends tapering by 10% of your current dose with a hold of at least four weeks before your next decrease.  The 10% taper recommendation is a harm reduction approach to going off psychiatric drugs.  Some people may have to taper at an even more conservative rate as they are sensitive to even the smallest drops.  To give you an idea of the protocols recommended by SA, I've attached a link below: 

 

Why taper by 10% of my dosage?

 

In order to get a better idea of your history, we ask all of our members to fill out a withdrawal history signature so that all of your drug/tapering history can be read at a glance and it will be easier for the moderators to determine what they are dealing with.  Please follow the instructions at the link below:

 

Instructions:  Withdrawal History Signature

 

Unfortunately there are only two options available to help ease withdrawal symptoms both of which take time and extraordinary patience.  I won't inundate you with too much information and wait for your drug/tapering history before providing specific recommendations for your situation, but so you are aware, one option is to wait out the symptoms which can often take a significant amount of time and the other is to reinstate a very small dosage of the original drug until your withdrawal symptoms ease and you are stabilized and then properly re-taper off of the drug.  You can find more information about reinstatement at the link below: 

 

About reinstating and stabilizing to reduce withdrawal symptoms

 

Please feel free to connect with other members of the community in your introduction thread, SA members are very supportive, they know what you are going through and are happy to help.

 

Best,

BaroqueP
 

 

 

Edited by baroquep

Share this post


Link to post
SGHG

I am sure you are right.   I am in the UK.  I have had problems getting a doctor that recognises that coming off Prozac causes problems.   My last doctor said that it had not been proven that a withdrawal program was need and that I would not encounter any withdrawal symptoms:angry: so I went cold turkey for a month and ended up off work for the whole time before going back on Prozac (This was about eight years ago).     My current doctor said that he was aware that some people did encounter problems and did support me over the year, but to be honest I think he was getting fed up of me telling him that I was having problems.  I am determined to survive this.

Share this post


Link to post
baroquep

Hi SGHS, 

 

You will survive this, it sometimes just takes time.  I don't think doctors have any idea of the problems these drugs cause and how slowly they have to be tapered when a person has been on them long-term.  My own doctor made it seem like there was something wrong with me as she said most people don't experience withdrawal.  At least I was prepared and able to say that may be so, but because she'd had me on the drugs for so long could be the very reason I was having so much trouble ... she didn't have a comeback for that.  

 

At least your doctor was open to tapering you off over the course of a year, most tell their patients they can stop right away, or alternate doses.  I would imagine that doing a relatively slow by most doctor's standards, it may very well benefit you in the long-term.  

 

I've attached a couple of links that might help you to further manage the symptoms you are dealing presently dealing with.  Please keep in touch and let us know you are doing.  

 

Neuro Emotions
Non-drug techniques to cope with emotional symptoms

 

Best,

BaroqueP
 

 

 

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×

Important Information

By using this site, you agree to our Terms of Use.